Coming off Sulfasalazine.: I have RA and have... - NRAS

NRAS
26,237 members30,076 posts

Coming off Sulfasalazine.

I have RA and have successfully taken sulfasalazine for over 10 yrs with no problem, but my hubby was diagnosed with sero negative inflammatory arthritis a few weeks ago and started sulfasalazine 2 weeks ago. He took 1 a day for 5 days, 2 a day for 5 days, then 3 a day . On the second day of upping the dose to 3 a day I noticed he had a rash all over his back, and he felt very ill, shaking , difficulty breathing, no appetite, dry mouth and feverish. Saw a Dr who told him to stop the medication and he's got him an emergency app with his consultant tomorrow. My question is, how long does it take to get it out of your system? He's had 2 lots of steroids prior to starting the sulfasalazine and he also has COPD, so I'm really worried.

8 Replies
oldestnewest

hi barbieg, sorry to here about hubby's reaction to sulpha. i'm afraid I don't know how long it takes to get out of your system, but if it helps, when I was given it at very beginning of my treatment, about 12 yrs ago, I took it for a week and after first blood test got a phone call to stop taking it immediately as it was affecting my liver, but they didn't take me in or give me anything, so if they thought it was going to have really adverse effects, they wouldn't have you wait for an apt I wouldn't think, even an emergency one. hope he is ok, and gets some suitable treatment soon.

GJ x

Reply

Hiya, I've read the answer to this somewhere but of course I now can't find it! I remember it as being surprisingly short considering how long it takes to get full benefit - a few days I think. I hope your husband starts to feel better soon, now he has stopped taking it, & he soon finds the DMARD(s) that work for him.

Reply

I had a milder reaction but it was still an allergy. The moment I realised, I started taking daily antihistamines. I needed to keep taking the antihistamines for about two weeks before I was sure I wasn,t still reacting, though I think most of it has gone after about five days.

Reply

I reacted exactly the same as your husband to Sulpha. On the third week after upping the dose, I came out in a rash. It was only small at first - bit on my vack and front - so I didn't know what it was. I had also been feeling unwell almost from the start. By the 3rd day of the rash it was all over my body and extremely itchy! I finally twigged what it was and stopped taking it. I saw the doc who confirmed it was an allergic reaction. The rash took about a week to go completely, but I was back to normal within a day or 2. There are definitely no long term worries with this sort of reaction. You just have to remember not to take anything with a sulphur base in the future. I was very soon put on methotrexate which has been great for me for about 15 years now.

Reply

Thank you all for your replies. I didn't realise how many people had reactions to it. I always thought it was the mildest one. He's going to ask about taking an antihistamine. The rash is still there but fading a bit, it's allover his back, chest and arms, but he's still got a headache and the shakes. Dry mouth too. It's been so frightening but you have helped a lot with your replies so thank you. He has blood tests today and then the consultant. Hope he improves over the weekend.

Reply

One to two weeks for me. It gave me migraines and I could feel them begin to subside in 3-4 days, but it was about 2 weeks before it seemed to all be out of my system. good luck to you both!

Reply

Well, hubby has seen the consultant, had chest X-ray and been put on methotrexate , to start in a fortnights times. He wouldn't let me go in with him so I couldn't ask , so I'm hoping some kind folks can tell me if this drug has any effect on the eyes? I thought I read somewhere that it can? He has wet macular degeneration so I'm concerned about that. The sulfasalazine seems to have made his COPD worse, and he said his eyes seem worse too. Of course he never mentioned this to the consultant.

Reply

I've been taking MTX 6 years both tablets & injections & it's not affected my eyes, not like hydroxychloroquine did, maybe this is the med you were thinking of? I would think nearly every drug has the capacity to cause eye problems as they're comparatively small organs but have a large blood supply so the "contaminated" blood passes through. I've heard of people being photosensitive but I would think as long as his Rheumy prescribes folic acid (5mg 6 days a week if possible) this should ensure he doesn't become folate deficient which will in turn reduce toxicity & lessen the chance of side effects. If he's concerned or his Rheumy isn't aware of his wet AMD I would suggest he speaks to him about it to allay any fears he (& you) have otherwise whilst he's taking it it will always be a concern.

I hope he does as well on it as I have. :)

Reply

You may also like...